Alert archive / Colorado / Areal Flood Advisories in 2009
Areal Flood Advisory 21, NWS Pueblo, CO
NWS Pueblo, CO issued this areal flood advisory at Jul 12, 2009, 3:39 PM MDT for El Paso County, Colorado. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2009, 3:39 PM MDT (21:39 UTC)
- Expired
- Jul 12, 2009, 6:05 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this areal flood advisory went out at Jul 12, 3:20 PM MDT, 19 minutes earlier.
Area forecast discussion, Jul 12, 3:20 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 320 PM MDT SUN JUL 12 2009 .SHORT TERM... (TONIGHT AND MONDAY) CURRENTLY...WEAK SHORT WAVE TROUGH OVER WESTERN COLORADO AIDING CONVECTION THIS AFTERNOON...WITH A COUPLE STRONG TO SEVERE STORMS ALREADY OVER THE NORTHERN SAN LUIS VALLEY AS OF 20Z. AXIS OF CAPES AROUND 1000 J/KG OVER THE EAST SIDE OF THE VALLEY FROM ALAMOSA NORTH TO PONCHA PASS SUGGESTS STRONG STORMS MAY CONTINUE THROUGH THE AFTERNOON. OVER THE EASTERN MOUNTAINS AND PLAINS...SCENARIO LOOKS FAIRLY SIMILAR TO THE PAST COUPLE DAYS...WITH AXIS OF DEEPEST INSTABILITY AGAIN ALONG THE NORTHERN FRINGE OF THE CWA...FROM NORTHERN EL PASO COUNTY SOUTHEAST TO KIOWA COUNTY. STORMS FIRING ALONG A COUPLE OLD BOUNDARIES JUST EAST OF KCOS...WITH AGAIN A SEVERE STORM OR TWO POSSIBLE IN THE MORE UNSTABLE AIR OVER NORTHERN AND EASTERN EL PASO COUNTY. CAPE VALUES DROP OFF QUICKLY SOUTH OF THE ARKANSAS RIVER...WITH FAIRLY MINIMAL DEVELOPMENT ALONG THE SOUTHERN SANGRES SO FAR. TONIGHT...SHOULD SEE CONVECTION OVER EL PASO COUNTY/NRN FRONT RANGE DRIFT EAST-SOUTHEAST...WITH MODELS HINTING AT MCS FORMATION A LITTLE FARTHER SOUTH THAN LAST NIGHTS SYSTEM. SYSTEM COULD AT LEAST BRUSH BY TIER OF COUNTIES NORTH OF THE ARKANSAS RIVER...THOUGH BEST THREAT OF SEVERE STORMS MAY BE A LITTLE NORTH OF THE AREA ONCE AGAIN. ELSEWHERE...ISOLATED MAINLY HIGH BASED STORMS...WITH SOME SORT OF OUTFLOW FROM EL PASO COUNTY CONVECTION PERHAPS SPARKING SOME TSRA OVER THE EASTERN FACING SLOPES OF THE WETS/SANGRES IN THE EVENING. TSRA CHANCES CONTINUE TO LOOK FAIRLY LOW FARTHER SOUTH NEAR THE NM BORDER...WHERE DRIER AIR MASS PERSISTS. STORMS MAY LINGER PAST MIDNIGHT OVER THE FAR EAST...ESPECIALLY IF SLOW MOVING MCS DEVELOPS. MONDAY...APPEARS SURFACE FRONT WILL LIFT FARTHER NORTH BY MONDAY AFTERNOON...PLACING MOST OF SOUTHERN COLORADO IN A SLIGHTLY MORE STABLE AIR MASS. STILL ENOUGH MID LEVEL MOISTURE AND INSTABILITY FOR ISOLATED STORMS JUST ABOUT EVERYWHERE...BUT WOULDNT BE TOO SURPRISED TO SEE WEAKER INTENSITY AND LESS AREAL COVERAGE OF STORMS THAN THE PAST FEW DAYS. LITTLE CHANGE IN MID LEVEL HEIGHTS/TEMPS...THOUGH DRIER AIR MASS MAY ALLOW A DEGREE OR TWO RISE IN MAX TEMPS AT A FEW LOCATIONS. .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) WILL KEEP THIS DISCUSSION BRIEF DUE TO ONGOING ACTIVE WEATHER THIS AFTN. GFS AND ECMWF MODELS ARE VERY SIMILAR THROUGH THE EXTENDED PERIOD WITH THE UPPER PATTERN. RESULTANT WEATHER ACROSS THE CWA CURRENTLY LOOKS TO BE DIURNAL ISOLATED CONVECTION TIED INITIALLY TO THE MTS...WITH MAX TEMPS EACH DAY IN THE 90S FOR THE PLAINS...70S AND 80S ACROSS THE HIGHER TERRAIN. MONDAY NIGHT THROUGH WEDNESDAY...UPPER LOW TRACKS ACROSS THE NORTHERN ROCKIES MON NIGHT INTO EARLY TUE MORNING...FLATTENING THE RIDGE AND PROVIDING FOR NEARLY ZONAL FLOW ACROSS COLORADO. MODELS INDICATE THAT A WEAK SFC FRONT WILL DROP DOWN THE CENTRAL US AND BACK INTO COLORADO BY TUE EVENING...BUT IT LOOKS TO BE DRY AND VERY WEAK WITH SLIGHT COOLING EXPECTED BY WED AFTN. AS FOR SEVERE POTENTIAL...NOT MUCH CAPE WITH THE UPSLOPE PUSH TUE EVE BUT 40-45 KNOTS OF BULK SHEAR SO PROBABLY ANOTHER MARGINAL DAY. THURSDAY THROUGH SUNDAY...UPPER RIDGE BUILDS BACK INTO THE DESERT SW...WITH THE RIDGE AXIS WEST OF THE 4 CORNERS. THIS KEEPS THE FORECAST AREA UNDER NW FLOW ALOFT...WITH SFC MOISTURE LURKING IN KS AND NE. THIS KEEPS HOT TEMPS IN PLACE AND ISOLATED AFTN AND EVE THUNDERSTORMS. MOORE && .AVIATION... ISOLATED TSRA ACROSS MUCH OF THE AREA THIS AFTERNOON...WITH MORE NUMEROUS STORMS NEAR KCOS AND ACROSS THE PALMER DIVIDE. EXPECT LOCALIZED GUSTY WINDS AND BRIEF MODERATE TO HEAVY RAINFALL FROM 21Z THROUGH 01Z AT KCOS...WITH SOME BRIEF MVFR CONDITIONS...ESPECIALLY NORTH OF THE AIRPORT. ELSEWHERE...THUNDERSTORMS WILL BE MORE HIGH BASED WITH LOCALIZED WIND GUSTS UP TO 50 MPH...BRIEF LIGHT RAINFALL...AND LIGHTNING THE MAIN THREATS. COULD SEE ANOTHER PERIOD OF GUSTY NORTH TO NORTHEAST THUNDERSTORM OUTFLOW WINDS AT KCOS AND KPUB LATER THIS EVENING...AS STORMS BECOME MORE ORGANIZED OVER THE EASTERN PLAINS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 10/27
Hazardous weather outlook, Jul 12, 6:45 AM MDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 645 AM MDT SUN JUL 12 2009 COZ058>089-093>099-131300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 645 AM MDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS BY LATE MORNING...THEN DRIFT OFF INTO THE ADJACENT PLAINS DURING THE AFTERNOON. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS NORTHERN EL PASO AND KIOWA COUNTIES. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL UP TO 1.5 INCHES IN DIAMETER...WIND GUSTS UP TO 60 MPH...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. ELSEWHERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALIZED GUSTY WINDS UP TO 50 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND BRIEF LIGHT RAINFALL. THUNDERSTORMS WILL GRADUALLY DECREASE FOR MOST AREAS AFTER SUNSET...ALTHOUGH ISOLATED THUNDERSTORMS MAY CONTINUE ACROSS PORTIONS OF SOUTHEAST COLORADO PAST MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS THROUGH THE PERIOD. THE PRIMARY THREAT WITH ANY OF THE THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL AROUND AN INCH IN DIAMETER AS WELL AS WIND GUSTS AROUND 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS NORTHERN EL PASO...AND KIOWA COUNTIES. STARK
In the hours before
Special weather statement, Jul 12, 2:01 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 201 PM MDT SUN JUL 12 2009 COZ084-122030- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- 201 PM MDT SUN JUL 12 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES...NORTH CENTRAL COLORADO SPRINGS. AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF PEYTON...OR 17 MILES NORTHEAST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST SOUTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... PEYTON. CALHAN. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Local storm report, Jul 12, 2:18 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 5 WNW PEYTON 39.06N 104.57W
07/12/2009 M0.75 INCH EL PASO CO TRAINED SPOTTER
&&
JKHSpecial weather statement, Jul 12, 2:49 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 249 PM MDT SUN JUL 12 2009 COZ081-084-085-122115- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- 249 PM MDT SUN JUL 12 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES...NORTHERN COLORADO SPRINGS. AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MONUMENT...OR 15 MILES NORTH OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... AIR FORCE ACADEMY. NORTHERN COLORADO SPRINGS. BLACK FOREST. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Local storm report, Jul 12, 3:00 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 S MONUMENT 39.08N 104.88W
07/12/2009 M1.00 INCH EL PASO CO PUBLIC
0252 PM HAIL 3 S MONUMENT 39.05N 104.88W
07/12/2009 M0.88 INCH EL PASO CO TRAINED SPOTTER
0252 PM HAIL WOODLAND PARK 38.99N 105.05W
07/12/2009 M0.75 INCH TELLER CO AMATEUR RADIO
&&
JKHLocal storm report, Jul 12, 3:06 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
306 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 2 E MONUMENT 39.10N 104.84W
07/12/2009 E0.88 INCH EL PASO CO TRAINED SPOTTER
&&
MOORELocal storm report, Jul 12, 3:32 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 6 NNE LA GARITA 37.91N 106.21W
07/12/2009 E1.00 INCH SAGUACHE CO PUBLIC
&&
EPETERSEThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:44 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 61 min |
| Jul 12, 2:12 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
| Jul 12, 2:43 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 62 min |
| Jul 12, 2:58 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 51 min |
Nearby
Areal Flood Advisories in Colorado, 2009Every areal flood advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.